Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Albuquerque, NM

July 26, 2005Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2005, 4:46 PM MDT for Chaves County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2005, 4:46 PM MDT (22:46 UTC)
Expired
Jul 26, 2005, 7:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Cannon AFB radar (KFDX), 116 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:50 PM MDTFLASH FLOOD2 S Mesa, NM6 INCHES OF WATER OVER HIGHWAY 285 JUST NORTH OF MESA REST AREA. AUTO ACCIDENT ON SCENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 262303 AAA
FFWABQ
NMC005-270145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND EAST CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 745 PM MDT

* AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 9
  MILES WEST OF MESA TO 23 MILES SOUTHEAST OF ELKINS....MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BITTER LAKE WILDLIFE REFUGE...
  ELKINS...
  MESA...
  HIGHWAYS 70...285 AND 380...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3400 10488 3365 10488 3321 10414 3340 10372
      3376 10372 3383 10385 3399 10394

$$

DPORTER
3 follow-up statements
000 
WGUS75 KABQ 262342
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 PM MDT TUE JUL 26 2005

NMC005-270145-
CHAVES-
538 PM MDT TUE JUL 26 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN AND EAST 
CENTRAL CHAVES COUNTY UNTIL 745 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF MESA TO 23 
MILES SOUTHEAST OF ELKINS....MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BITTER LAKE WILDLIFE REFUGE...
  MESA...
  ELKINS...
  HIGHWAYS 70...285 AND 380...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL 
WAS CONTINUING OVER THE WARNED AREA. RATES OF ONE TO TWO INCHES PER 
HOUR ARE EXPECTED THROUGH 630 PM...THUS ADDITIONAL FLASH FLOODING IS 
EXPECTED.

MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN AROUND AND DO NOT 
DROWN.

LAT...LON 3400 10488 3365 10488 3321 10414 3340 10372
      3376 10372 3383 10385 3399 10394

$$

DPORTER
000 
WGUS75 KABQ 270038
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT TUE JUL 26 2005

NMC005-270145-
CHAVES-
638 PM MDT TUE JUL 26 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN AND EAST 
CENTRAL CHAVES COUNTY UNTIL 745 PM MDT...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 26 MILES NORTH OF ELKINS TO 28 
MILES EAST OF ELKINS....MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BITTER LAKE WILDLIFE REFUGE...
  MESA...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3400 10488 3365 10488 3321 10414 3340 10372
      3376 10372 3383 10385 3399 10394

$$

DPORTER
000 
WGUS75 KABQ 270146
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT TUE JUL 26 2005

NMC005-270156-
CHAVES-
746 PM MDT TUE JUL 26 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN AND EAST CENTRAL 
CHAVES COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3400 10488 3365 10488 3321 10414 3340 10372
      3376 10372 3383 10385 3399 10394

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:20 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 26, 3:20 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT TUE JUL 26 2005

CORRECTION TO REMOVE TAOS COUNTY...ZONE 4...FROM THE FLASH FLOOD
WATCH.

.DISCUSSION...ACTIVE CONVECTION DAY SO THIS A BIT LATE AND WILL
HAVE TO BE SHORT. FIRST ITEM ON AGENDA IS THAT FLASH FLOOD WATCH
WILL HAVE TO BE TRIMMED...DELETING COLFAX...MORA AND HARDING
COUNTIES AS CONDITIONS TOO STABLE THERE NOW FOR ANYTHING MORE THAN
LIGHT TO MODERATE RAIN. WILL CONTINUE THROUGH PREVIOUS
TIME...WHICH WAS 1 AM MDT TONIGHT. OTHERWISE IT HAS BEEN A VERY
DISSAPOINTING DAY SO FAR FOR THE MID RIO GRANDE VALLEY ON N AND W
AS IS APPEARS THAT DRYING ALOFT HAS BEEN THROUGH DEEP ENOUGH LAYER
THAT CU HAS BEEN ENTRAINING TOO MUCH DRY AIR TO BUILD HIGH ENOUGH
FOR STORM DEVELOPMENT. ALSO SFC DEWPOINTS HAVE JUST DROPPED
SHARPLY GALLUP AND GRANTS AREA NORTHWARD...JUST AS OF 3 PM OBS.
STILL EXPECT WITH SOME MOISTENING BEHIND FRONT AS IT DRIVES ACROSS
RIO GRANDE VALLEY AND WESTWARD THAT AT LEAST A FEW CELLS WILL
DEVELOP. THOUGH BEGINNING TO HAVE DOUBT ABOUTS AREAS WEST OF
ROUGHLY THE DIVIDE. OUT FURTHER IN TIME FORECAST LOOKS GOOD...BUT
DID RAISE MAX TEMPS SLIGHTLY MOST AREAS THU AND FRI WHILE STAYING
ABOUT 1 TO 3 DEGREES BELOW MOST GUIDANCE VALUES. LOWERED POPS A
BIT SE NM AND S CENTRAL MTNS THU INTO FRI AND IN SW MTNS NEAR END
OF WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  89  58  91 /  20  20  10  10
GALLUP..........................  57  84  52  86 /  30  20  10  10
GRANTS..........................  56  81  53  85 /  40  20  10  10
GLENWOOD........................  62  88  61  92 /  30  30  20  10
CHAMA...........................  45  74  45  80 /  30  30  20  20
LOS ALAMOS......................  55  76  52  83 /  30  20  10  10
RED RIVER.......................  40  68  38  74 /  40  30  20  20
TAOS............................  50  75  47  85 /  40  30  20  20
SANTA FE........................  54  77  51  84 /  60  30  10  10
SANTA FE AIRPORT................  57  79  54  87 /  40  20  10  10
ESPANOLA........................  56  82  53  90 /  40  20  10  10
ALBUQUERQUE HEIGHTS.............  64  82  64  89 /  40  20  10  10
ALBUQUERQUE VALLEY..............  63  83  61  91 /  40  20  10  10
ALBUQUERQUE FOOTHILLS...........  60  81  59  89 /  50  20  10  10
ALBUQUERQUE WEST MESA...........  62  83  60  94 /  40  20  10  10
SOCORRO.........................  62  84  60  89 /  40  20  10  10
SANDIA PARK/CEDAR CREST.........  50  74  48  84 /  50  20  10  10
MORIARTY/ESTANCIA...............  54  78  51  86 /  60  30  10  10
CARRIZOZO.......................  59  80  57  85 /  50  30  20  10
RUIDOSO.........................  53  70  52  75 /  60  40  20  20
RATON...........................  50  74  48  86 /  50  30  10  10
LAS VEGAS.......................  49  73  49  83 /  60  30  10  10
ROY.............................  56  74  56  82 /  40  20  10   0
CLAYTON.........................  53  76  56  87 /  30  20  10   0
SANTA ROSA......................  56  79  55  89 /  60  20  10  10
TUCUMCARI.......................  58  80  60  91 /  50  20  10   0
FORT SUMNER.....................  60  78  60  89 /  80  30  20   0
CLOVIS..........................  60  78  59  89 /  60  20  20   0
PORTALES........................  60  78  58  90 /  60  30  20   0
ROSWELL.........................  64  80  63  89 /  80  50  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR
NMZ005-NMZ010-NMZ011-NMZ012-NMZ013-NMZ016-NMZ017-NMZ018-NMZ019-NMZ
020-NMZ021-NMZ026.

&&

43
Hazardous weather outlook, Jul 26, 6:00 AM MDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 26 2005

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
547 AM MDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN COULD POTENTIALLY PRODUCE
FLASH FLOODING THIS AFTERNOON UNTIL LATE TONIGHT ALONG THE CENTRAL
MOUNTAIN CHAIN AND EASTERN PLAINS...EXCEPT FOR UNION COUNTY. PLEASE
REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO IDENTIFY FLASH FLOODING THIS AFTERNOON
UNTIL LATE TONIGHT IN CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...SANTA FE...TAOS AND TORRANCE COUNTIES.

44

In the hours before

Local storm report, Jul 26, 2:57 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLASH FLOOD      3 N ENCINO              34.69N 105.46W
07/26/2005                   TORRANCE           NM   DEPT OF HIGHWAYS

            ONE FOOT OF WATER ACROSS NM HIGHWAY 3 BETWEEN MILE
            MARKERS 18 AND 27.

&&

JAM
Special weather statement, Jul 26, 3:01 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT TUE JUL 26 2005

NMZ012-018-262130-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-

...STRONG THUNDERSTORM MOVING THROUGH EASTERN GUADALUPE COUNTY...

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF CUERVO TO PUERTO DE LUNA.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE NEWKIRK AND SUMNER LAKE.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. HOWEVER...PERSONS
DRIVING ALONG INTERSTATE 40 SHOULD BE ALERT FOR STRONG CROSS WINDS.

DPORTER
Special weather statement, Jul 26, 3:57 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
357 PM MDT TUE JUL 26 2005

NMZ012-013-018-262230-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY-

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHERN DE BACA
   COUNTY...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH ALONG A LINE EXTENDING FROM 18 MILES SOUTH OF NEWKIRK TO AROUND
7 MILES SOUTHWEST OF SUMNER LAKE. MOVEMENT WAS SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOUSE AND FORT SUMNER.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS SHOULD CONTINUE TO
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE
UPDATES OR WARNINGS.

DPORTER
Special weather statement, Jul 26, 4:14 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
414 PM MDT TUE JUL 26 2005

NMZ019-262245-
CHAVES COUNTY PLAINS-

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EASTERN CHAVES
   COUNTY...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 8
MILES NORTH OF ELKINS TO CAPROCK. MOVEMENT WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL NORTHEASTERN
CHAVES COUNTY.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:47 PM MDTFlash Flood WarningABQTorrance58 min

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.